Pharmacist Eamonn Brady of Whelehans Pharmacy Mullingar explains “we should all learn to spot symptoms of allergic reactions and to identify and avoid the triggers that cause them. We should know what to do if we see someone suffering from anaphylaxis, the most severe allergic reaction of all; none of us can predict when it could happen to someone we know”. Eamonn says that anyone “working within schools or organisations should know to use an adrenaline pen; especially if someone within that school/organisation has a history of allergies. Administering an adrenaline pen is simple and you can ask your local pharmacist to demonstrate how to use it. This is why I am offering a free service where I visit schools/businesses and demonstrate to staff how to administer adrenaline pens. More people knowing how to administer adrenaline pens will means more lives are saved”
Anaphylaxis can kill if not treated quickly
A few foods account for approximately 90% of all food allergies and include milk, eggs, peanuts, tree nuts, fish, shellfish, soy, and wheat. Reactions to these foods can vary from mild (red rash and clears up in a matter of hours) to moderate (skin erupts in hives, eyes, hands, feet, lips, mouth, and throat swell) right up to life threatening anaphylaxis. Anaphylaxis begins in the mouth and throat within minutes of eating a food. It often starts with swelling of the lips and throat; within minutes the person can stop breathing if not treated. Anyone diagnosed with a severe allergy should carry an auto-injector of adrenaline. If this emergency shot is not administered within a short time of eating the food, the reaction can be fatal
Free Adrenaline Pen Administration training by a pharmacist
Do you work in a school or organisation where a pupil or colleague is prescribed an adrenaline pen due to their history of severe allergies? Anaphylaxis can include severe reactions to the likes of nuts, insect stings, eggs and shellfish. People prescribed adrenaline pens (eg. Epipen®, Anapen®, Jext®) are trained how to use them; however there are occasions when a teacher/colleague may have to administer the adrenaline pen (eg. Person becomes unconscious). Pharmacist Eamonn Brady MPSI can call to your premises and give teachers / staff a demonstration on how to administer safely. This is a free service and takes less than half an hour. Don’t risk waiting for a major event; be prepared today and call Whelehans Pharmacy at 04493 34591 or e-mail firstname.lastname@example.org to arrange for a pharmacist to call out to demonstrate safe administration of adrenaline pens.
1. “We need to understand allergies”, Sharon Ni Chonchúir, Irish Examiner, May 2nd 2015